Its 9:18 pm, Monday December 29, 2008 and as I write this I am sitting at Evan’s bedside in the Pediatric Intensive Care Unit (PICU) at UNC Hospital. In the past 10 minutes the night nurse and her assistant prepared the room for an overnight code. While this is just precautionary, it indicates in no uncertain terms the fine line between life and death that we are walking when it comes to Evan’s health. Today has been long, challenging and is not yet over.
This is the other shoe dropping. For the past 24 days Evan has lived an almost idyllic first round of chemotherapy. There were some initial side effects; mild nausea and some minor aches and pains to name them. Otherwise he made it to school 9 of 10 days, got his homework done, made it to his Pack Meeting, celebrated Christmas at home, and built LEGOs everyday thanks to some very generous friends and Santa. To top off the last day before his next course of chemotherapy he finished building the computer for his science fair project. His blood counts dropped as expected and then began their recovery. The only downer was his hair falling out on Christmas Eve. Even that challenge had been lessened by pre-cutting his hair with an electric trimmer, and his friends (Jack, William, and Andy) shaving their heads, and his dad, Den Leader, and Assistant Pack Leader also providing follicle support.
And then there has been today. It started out relatively normal; a little sluggish out of bed, breakfast on the fly, mom and dad slugging coffee on the way to Chapel Hill. We were greeted with good news, while a tape measure is not an overly reliable measuring tool for medical purposes, the tumor has apparently responded well to the first treatment of the chemotherapy protocol. Evan took his premeds like a champ, and his blood values came back as strongly as the first day he had chemo. Then things started to happen out of the ordinary. An unfortunate initial reaction to a premed - vomiting. Then there was a 2nd reaction to his first start of chemo (Evan’s protocol calls for one drug of 572 ml to be administered over 3 hours, and a second over 1 hour. The first drug has been known to cause anaphylactic shock as an immediate side effect and so there is considerable premedication) This second reaction involved hives, vomiting and a very fast heart beat. After stopping infusion and restarting at a lower rate there were 2 additional reactions and the determination that the dosing would have to be much lower slower and that Evan would need to spend the night.
Since that determination, the chemical cocktail has been enhanced with a variety of anti-nauseals, anti-histamines, H2 blockers and anti-anxieties in an effort to start the medications in a manner that will not create a reaction. At the planned rate of infusion for attempt number 5 (it might be 6, I’ve lost count) it will be another 40 hours before the first medication is complete, that is before we get to medication #2. That would put discharge at 2 pm on New Years Eve. Happy New Year!
Thank you for the ongoing blessings of your prayers - Evan and family.